STDs Expert Forum
Aldara side effects confused as herpes?
About This Forum:

The STD Forum is intended only for questions and support pertaining to sexually transmitted diseases other than HIV/AIDS, including chlamydia, gonorrhea, syphilis, human papillomavirus, genital warts, trichomonas, other vaginal infections, nongonoccal urethritis (NGU), cervicitis, molluscum contagiosum, chancroid, and pelvic inflammatory disease (PID). All questions will be answered by H. Hunter Handsfield, M.D. or Edward W Hook, MD.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Aldara side effects confused as herpes?

Hi Doctor:

This site has saved my troubled mind today!  Thank you!

My question:

1) I have HPV and have been using aldara successfully whenever a new wart pops up.  However, this week I had the worst reaction yet to the cream ( I think?!):

  Itching, burning, painful sores (which scab over in less than 1 day).  This has persisted on one side of my body for 5 days now.  I am worried that I have herpes.  My right lypmh node is swollen as well in my genital area.  The redness and swelling has subsided somewhat on the 5th day.  Is this too short to be a herpes outbreak?

Could I be having a herpes outbreak instead of just a severe reaction to Aldara?  I haven't ever had a reaction like this since I started using Aldara 10 weeks ago.  Although, I think I may have gotten some of the cream on an area that was healthy genital skin.

Another thing I will note is that I have been wearing tight clothing in hot weather and have had some irritation from that...

Any help or advice you can offer would be great.  Thank you!
Related Discussions
239123_tn?1267651214
Presumably your diagnosis of warts has been confirmed by a knowledgeable provider.  Warts that "keep popping up" are atypical, so be sure you have the right diagnosis for each occurrence.  Is there any chance the recurrent lesions are herpes and not warts?

That said, the answer is yes, imiquimod (Aldara) can cause irritation and soreness that could mimic herpes, and a secondary infection could cause lymph node enlargement.  Tight clothing isn't the issue.

The bottom line is that I can't tell from an online description whether you have herpes, irritation from imiquimod, both, or neither (i.e., something else).  You clearly need diagnostic testing for herpes, as well as confirmation that your recurrent lesions are warts, so see a health care provider.  In the meantime, it is an obvious no-brainer that you should stop using the imiquimod.

Good luck--  HHH, MD
7 Comments
Blank
Avatar_n_tn
I had the same reaction to Aldara.  I ended up getting open wound/lesion type blisters all over my scrotum, and I went wasted a lot of time and money on Herpes tests (all negative).  So it sounds like you should get off the Aldara, or use a lot less of it, I was slathering too much on and it also gave my flu like symtpoms, it wasn't until I barely dabbed it on to the warts did those complications go away (except for constipation).
Blank
Avatar_n_tn
Dr. HHH:

Thank you for the quick response!

I thought I should let you know a bit more about my herpes concern and maybe you could tell me if my worry is needless.

I have had two sexual experiences since I last tested NEGATIVE (in March) for HSV-2 and HSV-1 through the blood test.   The first experiences was oral sex and intercourse only for 10 min. without protection.  My partner had no known symptoms of anything in both instances.  
The second experience was just oral sex without protection (performed on me).

Could I possibly have a latent strain of the HSV virus now?  Should I get retested or would I be wasting my money?

Thank you for your help.  Very appreciated.
Blank
239123_tn?1267651214
There is no such thing as a particular HSV strain (either HSV-1 or -2) that is more like than others to cause asymptomatic infection.  Perhaps you caught herpes from one of your contacts since you tested negative; I have no way to know. Same advice applies:  stop the Aldara; and see a health care provider for proper diagnosis.

HHH, MD
Blank
Avatar_n_tn
My dad has the same symptoms as described above.
you can see a close up picture here:
http://www.bar-on.org/public/img1.jpg
This happened after using Aldara.
How long does it take the blisters to recover once you stop using Aldera?
Does the picture look similar to the symptoms you had seen?
Thanks.
Joe.
Blank
Avatar_n_tn
I just went to the ER today... because my mother thougth that I had a swollen lymph node... But the doctor said that it may be herpes... he asked me if I Was experiencing any pain anywhere else, like in my stomack or legs or leg joints and at the time I wasn't. but about 20 minutes ago I started experiencing horrible pains in my stomach. Well then my mom and I went to WEBMD and looked up herpes... and it said that it can be mistaken as pimples and ingrown hairs and such. Well I had a god-aweful break out back in June and it finally went away about a week ago... Then I got this lump down there... Is it likely that I have herpes?
Blank
79258_tn?1190634010
The ER thought you had herpes, based only on a supposed swollen lymph node?

Anyway, the ER is for emergencies; it isn't the place to go for things like a possibly swollen lymph node. If you want to know if you have herpes, go to your doctor and ask for a HerpeSelect blood test. If you don't have a primary doctor/insurance, you can go to Planned Parenthood, the health department, a walk-in clinic...
Blank
Avatar_f_tn
A related discussion, Aldara cream and genital lesions was started.
Blank
Avatar_f_tn
A related discussion, Aldara cream & Menstration was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank